Wisconsin, 2021Winter Storm in Wisconsin, December 27, 2021
December 27, 2021 · NWS GRB · 1 event in 1 county or zone
A surface low tracked from South Dakota to the northwestern Great Lakes late Sunday night (12/26) into Monday morning (12/27), bringing a period of moderate to heavy snow during the early morning, changing over to freezing drizzle later in the morning to north-central Wisconsin. Vilas County measured 6 to 8 inches of snow during the early morning before transitioning to freezing drizzle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low tracked from South Dakota to the northwestern Great Lakes late Sunday night (12/26) into Monday morning (12/27), bringing a period of moderate to heavy snow during the early morning, changing over to freezing drizzle later in the morning to north-central Wisconsin. Vilas County measured 6 to 8 inches of snow during the early morning before transitioning to freezing drizzle.
Some of the highest snowfall totals in Vilas County included 7.7 inches near Boulder Junction and in Land O' Lakes, 7.5 inches in Manitowish Waters, and 6.0 inches in Presque Isle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 26, 11:57 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 26, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1157 PM CST Sun Dec 26 2021
Updated aviation portion for 06Z TAF issuance
.SYNOPSIS...
Issued at 242 PM CST Sun Dec 26 2021
A couple bouts of snow the next few days, with temperatures
trending back down closer to seasonal normals to round out 2021.
Strong ridging near 155W will remain the dominant large scale
feature over the eastern Pacific/NOAM area throughout the period.
That will maintain troughing over the western CONUS, and a
southwest upper flow across the forecast area. Shortwaves ejecting
out of the western trough and riding northeast within the
baroclinic zone across the area will result in a fairly active
pattern, with several rounds of snow and above normal
precipitation likely during the period. Temperatures will begin
the period above normal, then settle back closer to normal as a
colder air mass from Canada becomes established across the
region.
&&
.SHORT TERM...Tonight and Monday
Issued at 242 PM CST Sun Dec 26 2021
Main forecast concerns continue to be potential snow accumulation
and ice accumulation this evening through roughly midday Monday.
The 19Z MSAS surface analysis indicated high pressure that
extended from Ontario southward into the Great Lakes. An area of
low pressure was situated over the central High Plains with a warm
front extended east-southeast toward the Ozarks. Visible satellite
imagery already had mid and high clouds streaming into WI with
lake effect clouds impacting parts of east-central WI. Surface
reports still show no precipitation reaching the ground due to a
dry lower level of the atmosphere.
Models bring this area of low pressure northeast into the Upper MS
Valley tonight, while an accompanying cold front approaches
southwest WI by daybreak. Ahead of these features, a strong mid-
level shortwave trough to move into the western Great Lakes region
and provide strong Q-G and FGEN forcing from mid-evening through
most of the night. Adding lift will be the left exit region of the
upper jet. Putting this together (along with increasing WAA), will
lead to snow overspreading the forecast area from southwest to
northeast tonight with accumulations daybreak ranging from 2 to 4
inches north and central, 1 to 2 inches for east-central WI.
Models also show a loss of ice aloft late tonight over central and
east-central WI, thus the snow should become mixed with freezing
drizzle. Another factor for tonight will be the gusty east winds
that may surpass 30 mph at times. These winds, coupled with WAA
ahead of the system, will lead to slowly rising temperatures
through the night.
This mix of snow, then freezing drizzle will make for slippery and
potentially hazardous driving conditions for the morning commute.
Freezing drizzle is expected to continue into Monday morning,
however as temperatures moderate, parts of central and east-
central WI will transition to drizzle, before ending around
midday. Northern WI should see light snow or freezing drizzle
continue through the morning until the cold front clears the area.
Any additional snow accumulation is expected to be an inch or less
while ice accumulation should be a tenth of an inch or less.
Subsidence and drier air advecting into the southern half of WI
should allow for skies to become partly cloudy across central/
east-central WI during the afternoon hours. Gusty west winds are
also expected by the afternoon with gusts of 30 to 35 mph. Max
temperatures for Monday to range from the lower 30s north-central,
to near 40 degrees east-central WI.
.LONG TERM...Monday Night Through Sunday
Issued at 242 PM CST Sun Dec 26 2021
Temperatures Monday night at the start of the long-term portion of
the forecast were tricky. Clouds will likely decrease during the
evening, then increase again late. That may leave a window of
time where mostly clear skies, light winds, and a fresh snowcover
allow temperatures to drop off quickly. Went below the NBM for
mins--closer to a blend of the bias-corrected guidance products.
Another shortwave ejecting ENE across the Plains will push into
the region, bringing a band of snow through the area through the
area Tuesday afternoon and evening. In many ways, the system looks
similar to the system that will be arriving tonight. Expect a
general 2-4 inch snowfall across the area, with the precipitation
again likely ending as DZ/FZDZ as the middle-level moisture strips
off to the northeast.
Another round of two of light snow or flurries is possible during
the latter part of the work week--especially across the north.
But those do not look as substantial as the ones tonight and
Tuesday night. Beyond that, the models seem to be converging on
having a major shortwave eject eastward across the CONUS early
next weekend, driving a significant frontal wave into the Great
Lakes region. That would lead to another round of snow Saturday,
though the details of exactly where that will occur are still
in doubt this far in advance.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1156 PM CST Sun Dec 26 2021
IFR and LIFR conditions moved into the area as snow began to
spread across the region. The snow will be moderate to heavy at
times causing very low visibilities with the addition of gusty
east winds with gusts of 20 to 30 kts. The snow will continue
overnight before transitioning to a drizzle or freezing drizzle
Monday morning. The precipitation will come to an end by mid-
afternoon ending from southwest to northeast. MVFR conditions may
stick around through the afternoon due to a lingering low-level
deck of clouds. The gusty east winds will turn southwest to west
and remain gusty through Monday afternoon and evening. A period of
LLWS is then expected Monday evening with winds of 45 to 50 kts
around 2000 ft AGL.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM CST Monday for WIZ022-
038>040-048>050.
Winter Weather Advisory until 10 AM CST Monday for WIZ030-031-
035>037-045.
Winter Weather Advisory until 2 PM CST Monday for WIZ005-010>013-
018>021-073-074.
&&
SYNOPSIS.......Skowronski
SHORT TERM.....Kallas
LONG TERM......Skowronski
AVIATION.......Hykin
Hazardous weather outlook, Dec 26, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
221 PM CST Sun Dec 26 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
221 PM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Hazardous travel conditions are expected to develop tonight. Snow
will push across the area from southwest to northeast during the
evening, and then continue overnight. Snowfalls will range from 3
to 5 inches in north-central Wisconsin to 1 to 3 inches in east-
central portions of the state. The snow may change to freezing
drizzle over parts of central and east-central Wisconsin toward
daybreak Monday.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
The hazardous travel conditions will continue Monday morning as
the wintry precipitation diminishes from south to north.
Hazardous travel conditions are possible again Tuesday afternoon
and evening as another round of snow affects the region. Two to
four inches of accumulation is possible.
Another round of snow is possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall or ice measurements to
the National Weather Service in Green Bay.
LMZ521-522-541>543-272030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
221 PM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Some gale force wind gusts from the southeast are possible tonight.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Some gale force wind gusts are possible Monday as winds shift to
the west in the afternoon.
Kallas/Skowronski
In the hours before
Local storm report, Dec 26, 11:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 PM CST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW MARATHON CITY 44.95N 89.84W
12/26/2021 E1.8 INCH MARATHON WI PUBLIC
1.75 TO 2.0 INCHES SO FAR THROUGH 11 PM
&&
MIKE.CELLITTIWinter Storm, Vilas
- When
- December 27, 12:00 AM CST to 12:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall totals across Vilas County included 7.7 inches near Boulder Junction and in Land O' Lakes, 7.5 inches in Manitowish Waters, and 6.0 inches in Presque Isle.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 27, 20211 death · 2 injured · 1 event
- Extreme Cold in Washington, December 27, 20211 death · 1 event
- Flash Flood and Flood in California, December 27 to 31, 202165 kt wind · 16 events
- Winter Weather in Michigan, December 27, 202110 events
- Blizzard in North Dakota, December 27, 202110 events
- High Wind and Winter Weather in California, December 27 to 28, 202174 kt wind · 10 events
- Winter Weather in Pennsylvania, December 27, 20216 events
- Winter Weather in California, December 27 to 28, 20216 events
- Blizzard in Minnesota, December 27, 20215 events
- Heavy Snow and Winter Weather in Utah, December 27 to 28, 20215 events
- High Wind in New Mexico, December 27 to 28, 202158 kt wind · 4 events
- Blizzard in Alaska, December 27 to 29, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991522.